Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Omaha, NE

June 12, 2002Lancaster County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2002, 6:31 PM CDT for Lancaster County, Saunders County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 6:31 PM CDT (23:31 UTC)
Expired
Jun 12, 2002, 7:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Lancaster County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 122331
SVROMA
NEC109-155-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
631 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA
  NORTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF VALPARAISO...OR ABOUT 21 MILES
  NORTH OF LINCOLN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CERESCO AROUND 640 PM CDT
  RAYMOND AROUND 645 PM CDT
  DAVEY AROUND 650 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4122 9678 4111 9697 4090 9679 4099 9654

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUN 12 2002

FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING

SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC
COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY.  A SECOND, WEAKER AND
LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH
SERN NEB INTO W-CNTRL KS.  CONVECTION HAS INITIATED THIS AFTERNOON
BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW
BOUNDARY FROM MORNING CONVECTION.  18Z LAPS ANALYSIS SHOWED CAPE
VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN
NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT
OVER THE AREA.  OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY
RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL IS THE PRIMARY CONCERN.  CONVECTION SHOULD INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT
700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER
DATA) MOVES INTO THE AREA.  ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE
WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE
CONVECTION.  HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR
SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT)
AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO
WLY BY 13/06Z.  ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY
PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH
THE CWFA.

THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL
DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY.  GOOD
MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE
WARMER FWC VALUES.  ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON
THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR
E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO
LEAVE THE FORECAST DRY INTO THE WEEKEND.

THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE
NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY.  HPC
GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH
APPEARS REASONABLE AT THIS TIME.  THUS, WE WILL MENTION A CHANCE OF
THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Jun 12, 1:03 PM CDT, 5 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
103 PM CDT WED JUN 12 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON
AND EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM
CDT.  STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL NEBRASKA WILL
BUILD EAST INTO THE AREA THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS BEING THE MAIN HAZARDS.

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA
TODAY.	A WEAK FRONTAL BOUNDARY STRETCHING FROM SOUTH CENTRAL
NEBRASKA INTO WESTERN IOWA...WILL SLOWLY MOVE SOUTH THIS
AFTERNOON AND EVENING... PROVIDING THE FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THE COMBINATION OF MODERATE TO HIGH AMOUNTS OF
INSTABILITY AND SUFFICIENT WIND SHEAR... SUGGEST THE LIKELIHOOD
OF SEVERE WEATHER...WITH LARGE HAIL...DAMAGING DOWNBURST WINDS
AND EXCESSIVE RAINFALL BEING THE PRIMARY HAZARDS.

THE FRONT WILL MOVE SOUTH INTO KANSAS AND MISSOURI ON THURSDAY
WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD
Special weather statement, Jun 12, 5:25 PM CDT, 1 hour 6 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT WED JUN 12 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  TORNADO
WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA UNTIL9 PM CDT.

THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG
NEBRASKA TO ONAWA IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA
WITH SURFACE BOUNDARIES.  IN ADDITION AN UPPER AIR DISTURBANCE
WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST
IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND
SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN
THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER
TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND
FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:27 PM CDTSevere Thunderstorm WarningOAXJefferson33 min
Jun 11, 7:48 PM CDTSevere Thunderstorm WarningOAXGage27 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningOAXGage31 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders27 min
Jun 12, 3:52 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward38 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders29 min
Jun 12, 4:38 PM CDTSevere Thunderstorm WarningOAXPlatte37 min
Jun 12, 4:53 PM CDTTornado WarningOAXButler, Platte37 min
Jun 12, 5:01 PM CDTTornado WarningOAXCass29 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningOAXCass30 min
Jun 12, 5:53 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders37 min
Jun 12, 5:58 PM CDTSevere Thunderstorm WarningOAXSeward32 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningOAXButler30 min
Jun 12, 6:17 PM CDTTornado WarningOAXSeward28 min
Jun 12, 6:45 PM CDTSevere Thunderstorm WarningOAXSaline, Seward30 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningOAXBurt, Washington33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.